How to handle a combative elderly person whose health just turned for the worst?

Follow
Share

I am POA for my aunt and her health has unexpectedly turned for the worst. She has transformed into a different person and has become severly combative with the hospital personnel, doctors, etc. She now cannot walk, seems to be confused and disoriented, very, very disrespectful and doesn't even want to talk to me. In fact, she told me not to call her "aunt." I live out of state and have a short turnaround time to find her a rehab/nursing, perhaps even long-term, if she doesn't come back to her senses. Any suggestions????

This question has been closed for answers. Ask a New Question.
Find Care & Housing
16

Answers

Show:
Much combativeness inside facilities is caused by the conditions there and by the staff, who often play favorites and talk about the patients behind their backs but right in front of them as if they are not there, don't matter, and don't even have human emotions. I have seen them make statements such as "i can hardly wait till he is out of here" and frankly that kind of attitude lowers morale for everyone. I have seen staff treat patients like things (certainly cleaning up their act on visiting day, though).
Helpful Answer (1)
Report

I'm not sure anyone said this explicitly but haloperidol in particular can cause symptoms of psychosis, and delirium, and neuroleptic malignant syndrome which can be confused with catatonia or excited catatonia. I just went through this with my mother, who apparently has Dementia with Lewy Bodies, not AD. The ill-advised act of giving her halperidol was part of the picture--she developed some very bizarre behaviors that finally abated with time and a very small dose of Lorazepam. Though it can cause delirium in other patients, it is the go-to drug for Lewy Body patients with catatonia or NMS. (But please don't take my word for it; this is just what I gathered along the way.)

Haloperidol is not especially good at genuine sedation, and its risks are very high in the elderly. Not FDA approved for demented, psychotic elderly. Black box warning, in fact.

There is a safer drug than haloperidol but it is IV-only, from what I can tell. it's called dexmedetomidine and is mainly one of the drugs used in general anesthesia.
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2717438/

However, there is now a version for dogs who are scared of thunder and it is applied on the gums. I'm getting ahead of the science here...I think it sounds better than Haldol and I hope it can eventually be used without the IV route, in time for my old age.

There are ways staff can behave that increase combativeness and ways that decrease it. A lot of times they think it's an ego war and insist on things that don't matter. See if you can get some time alone with your aunt and find out what is going on. She might need some time just sitting without talking first...

Look for online reviews of the facility, too.
Helpful Answer (1)
Report

Yes, Chimonger is right, these facilities cover up harms and make themselves out to be in the right no matter what. Also nurses really are scared to report abuse, even though legally they have to. They know that retaliation is inevitable and not only that, they don't get automatic gov't protection if they are threatened on the job, fired, or threatened off the job, or worse. I know patients who have tried and tried to appeal to nurses (since they are the hands-on workers), begging for help with abuse, but these nurses' hands are tied. It's really up to families. Sadly, when abuse occurs, it's invariably done at the times when family isn't around to witness and family cannot protect nor prove nor speak out for the victim. Abusive facilities and their CEO's and personnel are well aware of the loopholes and will use kit gloves whenever they fear a lawsuit. But for those who cannot speak out, they are indiscriminate. It's not about patient care. It's about money, profit, and filling beds.
Helpful Answer (1)
Report

I can't imagine managing care from a distance - you're a hero for stepping up for your aunt but if her needs require long term placement then please consider if she can be moved closer to you - it is necessary to monitor her care even in the best of facilities and has to be done in person
Helpful Answer (1)
Report

ALL good advice!
I can 1st-hand attest to:
Too many drugs, not enough drugs, wrong drugs, wrong doses, wrong delivery of drugs, bad treatment, _chemicals used in facilities_, perfumed staff, overwhelming noise levels, staff interrupting sleep, UTI's or other infections, missing glasses, missing hearing aids, wrong hearing aids [mixed up with other resident's!], and much more, can drive a frail elder over the ledge of behaviors.
And:
Facilities coerce staff [under threat of being fired] to document to put the facility in a good light" [mis-document] to look good on paper...even in a hospice unit where people are dying anyway!
And:
Some facility DON's threatened to fire RN's who try to advocate for the patients by requesting Aids to wash off loud perfume [they worked with COPD and asthmatic patients!].
WHY mention chemicals?
Because SOME commonly used chemical cleaning agents trigger really bad behaviors in some people; very few realize this.
Other chemicals can trigger instant fluid build-up in airways [instant pneumonia of unk. origins].
Most people, and Medical professionals as well, are clueless of this, so fail to make changes to using safer products for cleaning, air-freshening, and for antimicrobials.
There ARE safer alternatives; some hospitals are starting to use them; they are NOT listed by State, County or Federal agencies, which are generally still mired in toxic chemical use.

Search: non-toxic cleaning, to find many sites with alternatives to chemical cleaning agents.
And please get your aunt to a Doc who is willing to examine all these various potential causes for sudden behavioral problems!
Helpful Answer (0)
Report

Could she possibly have a bladder, kidney or urinary tract infection? This will cause the symptoms you are describing. Get her to the Dr.
Helpful Answer (0)
Report

Also, you might want to confront the facility and ask if they are drugging your aunt. Some drugs are given to "manage" patients but actually cause aggressive or violent behavior. I have seen in some facilities blanket prescriptions for certain drugs no matter what the circumstances, simply to "manage" the patients. This is a human rights violation and there's no medical basis for it.
Helpful Answer (0)
Report

Thanks, yes and be careful of those drugs since depending on the type of dementia many are black boxed by the FDA. For instance, patients with Lewy Body cannot be given certain drugs such as antipsychotics as this will cause severe damage. Misdiagnosis of Lewy Body Dementia is common. It can be mistaken for Alzheimer's (especially in haste) and this can lead to tragedy.
Helpful Answer (2)
Report

I would find a hospital with a geri-psych ward to admit her and find the right drug or combinations of drugs to calm her down without making her dopey. When my friend over whom I have POA would not let the staff in her memory care unit clean her when she soiled herself (her favorite word was "no!") I got her admitted with the o.k. of the doctor on call to the assisted living facility she was in. It took 3 1/2 weeks before she could come back and she was easy to deal with from then on. Her dementia was rapidly worsening, however, and hospice helped a great deal getting whatever she needed and monitoring her care and comfort until she passed. I was amazed and grateful. Her husband continues to live in their same memory care apartment and with his nonexistent short term memory, it is just where he should be. The level of care seems quite good and the wellness nurse in charge is sharp and thorough about educating those under her how to do their job correctly and to her and the state's high standards. I have had none of the bad experiences ibeenscammed refers to, though I don't doubt at all it happens just as she said.
Helpful Answer (0)
Report

Whenever I hear "personality change" I think "patient abuse." Please never assume the facility and its personnel are being straight with you. Do not assume any accusations your aunt is making are false. If she is accusing the personnel of abuse, most likely they are badly abusing her! They will LIE and cover up and claim she's crazy! They'll do anything to cover up bad care and abuse. They might even be giving her incorrect pills or not answering her call bell for hours. The noise level could be unbearable when visitors are not around. They could be not respecting her personal privacy and personal space, such as not covering her or barging in on her in the bathroom. They could be shoving her down or hitting her. She may even have been raped or sexually assaulted in this facility. That would cause a drastic personality change as well. Never assume these things cannot or do not happen, because they do, and are much more common than people realize. Facilities are great at covering up the harms and lying to families. I have seen this first-hand, witnessed it and have seen the changes in the patients themselves. I have also witnessed wrongful deaths. Do not even expect an apology as this is an admission of guilt. Expect them to claim something's "wrong" with your aunt, they'll continue to claim she's crazy in some way.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions